Methotrexate-associated lymphoproliferative disorders of the tongue developing in patients with rheumatoid arthritis: a report of 2 cases and a review

    loading  Checking for direct PDF access through Ovid

Abstract

Incidences of lymphoproliferative disorders (LPDs) in patients with compromised immune systems associated with immunosuppressants such as methotrexate (MTX) administered for the treatment of rheumatoid arthritis (RA) are reportedly increasing. Although extranodal lesions develop in half of the patients with MTX-associated LPDs, only a few studies have reported on intraoral lesions. We evaluated 2 elderly women with MTX-associated LPDs who had received MTX for the treatment of RA and presented with atypical ulceration of the tongue. Biopsy specimens demonstrated polymorphous B-cell LPD, probably associated with MTX. Epstein-Barr virus (EBV) was identified by immunohistochemistry for latent membrane protein 1 and by EBV-encoded RNA in situ hybridization. After MTX withdrawal, in both cases, ulcers showed complete regression at 8 weeks, and no subsequent treatment was required. Close monitoring of LPDs is mandatory, because recurrence within 10 months has been reported in half of the patients in whom LPDs had initially regressed.

Related Topics

    loading  Loading Related Articles